Day 3 on 16mg and feeling like poo

I dropped to 16 from 17mg on Friday...and expected to notice the side effects (if any) yesterday. Am surprised (maybe I shouldn't be but it is still all new to me) to be feeling so discombobulated today. Brain won't focus, eyes tired and having trouble focusing. A little achy and slow. Feeling quite fragile emotionally, couldn't cope with daughter's boisterous dogs earlier so ended up in tears. This is the first time I have felt this since beginning my slow taper 4 weeks ago.

I had the blood test px'd by the rheumy on Thurs and am awaiting results before going back to him. I am not confident in what he will offer me but feel I must go back and see what he says.

I am pleased I have no pressing plans today...and hopefully will be back on track tomorrow.

5 Replies

oldestnewest
  • Hi IdasMum.

    Know exactly where you are coming from. I used to feel like that for about 4 days after I'd dropped until my body got used to the new dose. Many doctors don't believe the difference of just one mg can make, but it does for some people.

    If you can put up with it for a few days then just be aware of what might happen and try and do very little for those days - not always easy, but a bit of forward planning goes a long way.

    If you think you really can't cope with the steroid withdrawal symptoms then you could try dropping by just a half a tablet at a time, or try a staggered reduction over say a few weeks rather than overnight.

    When you get to single figures it best to do that anyway.

    Hopefully, these feelings will pass in a few days when your body acclimatizes and you'll be ok again.

  • Hello IdasMum

    If it helps, this seems quite a common experience when reducing the preds - at whatever level and by however small an amount.

    As DorsetLady and others suggest, patience is key: not only with the amount and periodicity of reductions (i.e. little and slowly), but also to be able to roll with the side effects when doing so. I've found that, even with the best of tapering methods, there is always the possibility of flare-ups and / or steroid withdrawal symptoms which can take several days to balance out.

    With PMR, many people are far more sensitive / reactive to emotional and physical 'load' factors (stress and strain) than before. So, a bit of planning and anticipation can help in the process. I.e. if you know you're going to be more physically active and / or have emotional pressures, try to plan for a catch-up period rest-wise, afterwards. Even (usually enjoyable) social interactions can fall into this category and leave people feeling wiped out afterwards.

    As important, try not to feel 'bad' about feeling bad (if you know what I mean?). Easier said than done, I know: but feeling anxious, frustrated and / or guilty about feeling under par only increases emotional stress levels and this feeds back into the equation. As DL says, 'PMR thrives on Stress', so knowing our potential stressors and how to manage or cope with them (as best we can) is also important in maintaining physiological and psychological balance on the journey.

    MB :-)

  • I think a lot of people will sympathise. It is the steroids objecting to being withdrawn. Have you tried reducing to 16mg one day then alternating between 16mg and 17mg for a while? As suggested it is a good idea to plan your day when reducing, take it easy, think of something restful to do, pamper yourself, sit out in the sun with a cup of tea and a book.

  • Thanks for all your support and replies. I have nothing I need to be doing, life is very relaxed.

    It's still new to me....since I have been going along just fine on the higher doses...so this is my first experience of how it feels without other stuff going on. I am playing Scrabble on the internet, Facebooking, watching TV and reading.......

    I'll stick out the 16mg now I am there and see what happens....will go back up 1mg if I need to and then as you say, alternate.

  • Consider this:

    healthunlocked.com/pmrgcauk...

    Sometimes your body doesn't like the change in dose - if you just do one day of the new dose at a time it is less unpleasant and after a few tries your body often gives up complaining. That's what happens for me at least.

You may also like...